Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 

 

A characterization of a new type of strong law of large numbers


Authors: Deli Li, Yongcheng Qi and Andrew Rosalsky
Journal: Trans. Amer. Math. Soc. 368 (2016), 539-561
MSC (2010): Primary 60F15; Secondary 60B12, 60G50
Published electronically: May 27, 2015
MathSciNet review: 3413873
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ 0 < p < 2$ and $ 1 \leq q < \infty $. Let $ \{X_{n};~n \geq 1 \}$ be a sequence of independent copies of a real-valued random variable $ X$ and set $ S_{n} = X_{1} + \cdots + X_{n}, ~n \geq 1$. We say $ X$ satisfies the $ (p, q)$-type strong law of large numbers (and write $ X \in SLLN(p, q)$) if $ \sum _{n = 1}^{\infty } \frac {1}{n}\left (\frac {\left \vert S_{n}\right \vert}{n^{1/p}} \right )^{q} < \infty $ almost surely. This paper is devoted to a characterization of $ X \in SLLN(p, q)$. By applying results obtained from the new versions of the classical Lévy, Ottaviani, and Hoffmann-Jørgensen (1974) inequalities proved by Li and Rosalsky (2013) and by using techniques developed by Hechner (2009) and Hechner and Heinkel (2010), we obtain sets of necessary and sufficient conditions for $ X \in SLLN(p, q)$ for the six cases: $ 1 \leq q < p < 2$, $ 1 < p = q < 2$, $ 1 < p < 2$ and $ q > p$, $ q = p = 1$, $ p = 1 < q$, and $ 0 < p < 1 \leq q$. The necessary and sufficient conditions for $ X \in SLLN(p, 1)$ have been discovered by Li, Qi, and Rosalsky (2011). Versions of the above results in a Banach space setting are also given. Illustrative examples are presented.


References [Enhancements On Off] (What's this?)

  • [1] T. A. Azlarov and N. A. Volodin, The laws of large numbers for identically distributed Banach space-valued random variables, Teor. Veroyatnost. i Primenen. 26 (1981), no. 3, 584–590 (Russian, with English summary). MR 627864
  • [2] Yuan Shih Chow and Henry Teicher, Probability theory, 3rd ed., Springer Texts in Statistics, Springer-Verlag, New York, 1997. Independence, interchangeability, martingales. MR 1476912
  • [3] Alejandro de Acosta, Inequalities for 𝐵-valued random vectors with applications to the strong law of large numbers, Ann. Probab. 9 (1981), no. 1, 157–161. MR 606806
  • [4] Florian Hechner, Lois fortes des grands nombres et martingales asymptotiques, Institut de Recherche Mathématique Avancée, Université de Strasbourg, Strasbourg, 2009 (French, with French summary). Thèse, Université Louis Pasteur, Strasbourg, 2009. MR 2796518
  • [5] Florian Hechner and Bernard Heinkel, The Marcinkiewicz-Zygmund LLN in Banach spaces: a generalized martingale approach, J. Theoret. Probab. 23 (2010), no. 2, 509–522. MR 2644873, 10.1007/s10959-009-0212-z
  • [6] Jørgen Hoffmann-Jørgensen, Sums of independent Banach space valued random variables, Studia Math. 52 (1974), 159–186. MR 0356155
  • [7] J. Hoffmann-Jørgensen and G. Pisier, The law of large numbers and the central limit theorem in Banach spaces, Ann. Probability 4 (1976), no. 4, 587–599. MR 0423451
  • [8] A. Kolmogoroff, Sur la loi forte des grands nombres, C. R. Acad. Sci. Paris Sér. Math. 191 (1930), 910-912.
  • [9] Michel Ledoux and Michel Talagrand, Probability in Banach spaces, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 23, Springer-Verlag, Berlin, 1991. Isoperimetry and processes. MR 1102015
  • [10] Deli Li, Yongcheng Qi, and Andrew Rosalsky, A refinement of the Kolmogorov-Marcinkiewicz-Zygmund strong law of large numbers, J. Theoret. Probab. 24 (2011), no. 4, 1130–1156. MR 2851248, 10.1007/s10959-010-0308-5
  • [11] D. Li, Y. Qi, and A. Rosalsky, An extension of theorems of Hechner and Heinkel. Asymptotic Laws and Methods in Stochastics: A Volume in Honour of Miklós Csörgő, Fields Institute Communications Series, Springer-Verlag, New York (2015). To appear.
  • [12] Deli Li and Andrew Rosalsky, New versions of some classical stochastic inequalities, Stoch. Anal. Appl. 31 (2013), no. 1, 62–79. MR 3007884, 10.1080/07362994.2013.741381
  • [13] J. Marcinkiewicz and A. Zygmund, Sur les fonctions indépendantes, Fund. Math. 29 (1937), 60-90.
  • [14] M. B. Marcus and G. Pisier, Characterizations of almost surely continuous 𝑝-stable random Fourier series and strongly stationary processes, Acta Math. 152 (1984), no. 3-4, 245–301. MR 741056, 10.1007/BF02392199
  • [15] Bernard Maurey and Gilles Pisier, Séries de variables aléatoires vectorielles indépendantes et propriétés géométriques des espaces de Banach, Studia Math. 58 (1976), no. 1, 45–90 (French). MR 0443015
  • [16] Edith Mourier, Eléments aléatoires dans un espace de Banach, Ann. Inst. H. Poincaré 13 (1953), 161–244 (French). MR 0064339
  • [17] Gilles Pisier, Probabilistic methods in the geometry of Banach spaces, Probability and analysis (Varenna, 1985) Lecture Notes in Math., vol. 1206, Springer, Berlin, 1986, pp. 167–241. MR 864714, 10.1007/BFb0076302

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 60F15, 60B12, 60G50

Retrieve articles in all journals with MSC (2010): 60F15, 60B12, 60G50


Additional Information

Deli Li
Affiliation: Department of Mathematical Sciences, Lakehead University, Thunder Bay, Ontario, Canada P7B 5E1
Email: dli@lakeheadu.ca

Yongcheng Qi
Affiliation: Department of Mathematics and Statistics, University of Minnesota Duluth, Duluth, Minnesota 55812
Email: yqi@d.umn.edu

Andrew Rosalsky
Affiliation: Department of Statistics, University of Florida, Gainesville, Florida 32611
Email: rosalsky@stat.ufl.edu

DOI: https://doi.org/10.1090/tran/6390
Keywords: Kolmogorov-Marcinkiewicz-Zygmund strong law of large numbers, $(p, q)$-type strong law of large numbers, sums of i.i.d. random variables, real separable Banach space, Rademacher type $p$ Banach space, stable type $p$ Banach space
Received by editor(s): June 10, 2013
Received by editor(s) in revised form: November 21, 2013
Published electronically: May 27, 2015
Additional Notes: The research of the first author was partially supported by a grant from the Natural Sciences and Engineering Research Council of Canada
The research of the second author was partially supported by NSF Grant DMS-1005345
Article copyright: © Copyright 2015 American Mathematical Society